Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 6, 2009, 2:24 PM PDT for Lincoln County, Spokane County, Washington. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2009, 2:24 PM PDT (21:24 UTC)
- Expired
- Jun 6, 2009, 3:30 PM PDT
- In force
- 66 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Lincoln County, WA, Spokane County, WA
The radar
The Spokane radar (KOTX), 46 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 2:54 PM PDT | HAIL 0.5 | 5 Wsw Sprague, WA | 1/4 TO 1/2 INCH HAILSTONES COMPLETELY COVERING THE GROUND ABOUT 2 INCHES DEEP. |
| Jun 6, 2:55 PM PDT | HAIL 1 | 3 Wsw Sprague, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 062124 SVROTX WAC043-063-062230- /O.NEW.KOTX.SV.W.0005.090606T2124Z-090606T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 224 PM PDT SAT JUN 6 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON... SOUTHWESTERN SPOKANE COUNTY IN EASTERN WASHINGTON... * UNTIL 330 PM PDT * AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF EDWALL...OR 23 MILES WEST OF CHENEY...AND MOVING SOUTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRAGUE PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820 TIME...MOT...LOC 2123Z 330DEG 16KT 4745 11808 $$ JCOTE
2 follow-up statements
000 WWUS56 KOTX 062141 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 241 PM PDT SAT JUN 6 2009 WAC043-063-062230- /O.CON.KOTX.SV.W.0005.000000T0000Z-090606T2230Z/ SPOKANE WA-LINCOLN WA- 241 PM PDT SAT JUN 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTHEASTERN LINCOLN AND SOUTHWESTERN SPOKANE COUNTIES... AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SPRAGUE...OR 22 MILES WEST OF CHENEY...MOVING SOUTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRAGUE AND INTERSTATE 90 OVER SOUTHEAST LINCOLN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR SPRAGUE LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820 TIME...MOT...LOC 2137Z 330DEG 16KT 4740 11804 $$ JCOTE
000 WWUS56 KOTX 062233 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 333 PM PDT SAT JUN 6 2009 WAC043-063-062242- /O.EXP.KOTX.SV.W.0005.000000T0000Z-090606T2230Z/ SPOKANE WA-LINCOLN WA- 333 PM PDT SAT JUN 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND SOUTHWESTERN SPOKANE COUNTIES HAS EXPIRED... LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820 TIME...MOT...LOC 2141Z 330DEG 16KT 4738 11803 $$ JCOTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:34 AM PDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 6, 11:34 AM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1134 AM PDT SAT JUN 6 2009 .SYNOPSIS... A MUCH COOLER PATTERN WILL DEVELOP TODAY AS A STRONG COLD FRONT USHERS IN A PATTERN CHANGE. THROUGH THE WEEKEND TEMPERATURES WILL BE MUCH COOLER THAN RECENT READINGS AND MORE TYPICAL FOR LATE SPRING. SEASONABLY COOL CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE INTO NEXT WEEK. && .DISCUSSION... REST OF TODAY...AT THIS HOUR SOME CONVECTION IS FIRING OVER THE MOUNTAINS JUST WEST OF A LINE FROM NORTHPORT TO CHEWELAH TO DEER PARK. OTHER SCATTERED SHOWERS AND ISOLATED EMBEDDED THUNDER IS ALSO TRACKING ACROSS THE SOUTHERN CWA...FROM NEAR WENATCHEE TO THE BLUES. UPDATES SENT TO ADJUST SHOWER COVERAGE AND ADD A SLIGHT RISK FOR THUNDER ACROSS THE NORTH...FOR AT LEAST EARLY THIS AFTERNOON. OTHER TWEAKS MADE TO INCREASE SHOWER COVERAGE A BIT ACROSS THE SOUTHERN CWA. WV/IR IMAGERY SHOWS THE PACIFIC LOW WHICH SAT OFF THE CALIFORNIA COAST HAS MOVED INLAND AND CONTINUES TO BE SHEARED AND STRETCHED ...WHILE THE CANADIAN TROUGH BECOMES DOMINANT. THE CENTER OF THIS LATTER FEATURE CONTINUES TO ROTATE NEAR THE ALBERTA/SASKATCHEWAN BORDER...WITH A WELL-DEFINED SHORT-WAVE PIVOTING AROUND ITS WEST SIDE. THE DARKENING ON WV IMAGERY SHOWS IT IS DROPPING INTO THE EASTERN WA AND NORTH IDAHO. THIS WILL HELP PROPEL THE COLD FRONT TOWARD THE SOUTHWEST...THOUGH THUS FAR ITS PROGRESS HAS BEEN SLOW. SURFACE HIGH PRESSURE BUILDING EAST OF THE DIVIDE BEHIND THE FRONT WILL INCREASE THE NE TO SW GRADIENT...SOMETHING ALREADY EVIDENT ON SFC ANALYSIS OVER NW MONTANA AND THE WINDS DOWN THE PURCELL TRENCH. THIS SUPPORTS AN INCREASE IN THE NORTHEAST WINDS THROUGH AFTERNOON. THIS WILL SHOULD HELP FILTER DRIER AIR IN...SO THAT BY LATE PM THE HIGHER DEWPOINTS (40-50 DEG F) LAY MAINLY ACROSS THE SOUTHERN THIRD OF THE CWA. HOWEVER GIVEN THE AFOREMENTIONED SLIGHTLY SLOWER PROGRESS OF THE UPPER SHORT-WAVE... IT SEEMS THE MODELS ARE SLIGHTLY FAST. THE BEST SURFACE BASED INSTABILITY DOES LAY ACROSS THE SOUTH. THIS FEATURE AND THE PROXIMITY OF THE FRONT SUPPORT THE CONTINUED RISK FOR SHOWERS AND A FEW THUNDERSTORMS HERE THIS AFTERNOON. THE PROXIMITY OF THE UPPER TROUGH AND PIVOTING UPPER SHORT-WAVE WOULD SUGGEST KEEPING AT LEAST A MENTION OF ISOLATED SHOWERS AND A SLIGHT CHANCE OF THUNDER ACROSS THE NE CWA TOO THROUGH THE AFTERNOON. HOWEVER IT IS SUGGESTED THAT THIS ACTIVITY SHOULD DECREASE AND BECOME SPOTTIER AS THE DAY PROGRESSES (ESPECIALLY PAST 22Z)...WITH THE ADVERTISED DRIER/MORE STABLE AIR TO COME IN FROM THE NORTHEAST. THIS TREND WILL CONTINUE TO BE MONITORED. /JCOTE && .AVIATION... PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY. SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS EVENING. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 68 44 68 41 72 48 / 20 10 20 20 20 20 COEUR DALENE 63 42 65 44 69 46 / 20 20 20 30 20 30 PULLMAN 63 40 67 42 69 44 / 50 20 20 20 20 20 LEWISTON 71 47 74 48 75 51 / 50 20 20 20 20 20 COLVILLE 72 41 70 43 75 45 / 10 10 20 30 20 30 SANDPOINT 62 40 66 41 67 42 / 20 10 30 30 30 30 KELLOGG 59 39 63 44 67 43 / 50 30 30 30 30 40 MOSES LAKE 75 48 73 45 79 52 / 30 10 10 10 0 10 WENATCHEE 78 52 72 54 78 57 / 20 10 0 0 0 10 OMAK 81 47 73 44 78 49 / 10 10 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 6, 5:53 AM PDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT SAT JUN 6 2009 IDZ001>004-026-027-WAZ031>038-041>044-071300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:19 PM PDT | Special Weather Statement | OTX | Pend Oreille | 41 min |
| Jun 6, 2:55 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Whitman | 52 min |
| Jun 6, 3:45 PM PDT | Flash Flood Warning | OTX | Adams, Lincoln, Whitman | 2 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.